Alert archive / Maine / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 16, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 10, 2001, 1:29 PM EDT for Washington County, Maine. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 10, 2001, 1:29 PM EDT (17:29 UTC)
- Expired
- Aug 10, 2001, 2:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
County Washington County, ME
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 1:30 PM EDT | Thunderstorm Wind 50 E | Princeton, ME | Trees and power lines were toppled. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 5.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 526 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1303 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
787 WUUS51 KCAR 101729 SVRCAR MEC029-101800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 129 PM EDT FRI AUG 10 2001 THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL WASHINGTON COUNTY IN SOUTHEAST MAINE * UNTIL 200 PM EDT * AT 129 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF CRAWFORD...OR ABOUT 10 MILES WEST OF WOODLAND...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CRAWFORD...PRINCETON AT 130 PM EDT ALEXANDER...ADDISON...WOODLAND...COOPER AT 135 PM EDT MEDDYBEMPS AT 140 PM EDT BARING...CALAIS AT 145 PM EDT CHARLOTTE...DENNYSVILLE AT 150 PM EDT PEMBROKE AT 155 PM EDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ LAT...LON 4515 6780 4491 6795 4487 6698 4541 6747 NOUHAN NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 10:06 AM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Aug 10, 10:06 AM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 1006 AM EDT FRI AUG 10 2001 .UPDATED... UPDATED TO REMOVE EARLY WORDING. REDUCED THE POPS OVER NORTHERN PORTIONS TO SCATTERED AND KEEPING NUMEROUS WORDING OVER INTERIOR AND DOWNEAST. FRONT STILL BACK IN QUEBEC AND ADDITIONAL SHOWERS/THUNDERSTORMS DEVELOPING AND MOVING INTO THE STATE. .SYNOPSIS... A STRONG COLD FRONT WILL MOVE ACROSS THE STATE TODAY AND OFF THE COAST EARLY TONIGHT. HIGH PRESSURE WILL BUILD IN FROM THE WEST LATER TONIGHT AND SATURDAY. THE HIGH WILL MOVE EAST OF THE REGION ON SUNDAY. .DISCUSSION... LATEST MOSAIC RADAR LOOP IS INDICATING SCATTERED CONVECTION OCCURRING TO THE WEST ACROSS THE ST. LAWRENCE VALLEY AND INTO NORTHERN NEW YORK STATE IN ADVANCED OF STRONG COLD FRONT ATTM. WIND FIELD IN ADVANCE OF FRONT REMAINS QUITE STRONG WITH H85-700MB LYR IN THE 40 TO 50 KT RANGE WHILE UPPER LEVEL JET STREAK (300 MB) SUPPORTING WINDS OF 100 KT OR MORE. MODELS SOUNDINGS AND BUFKIT INDICATE CAPE VALUES REACHING BETWEEN 1000-2000 J/KG AHEAD OF SURFACE FRONT AND ASSOCIATED SHORT WAVE TO AFFECT NORTHERN AND EASTERN MAINE TODAY. BEST UPPER LEVEL THERMAL SUPPORT REMAINS OVER QUEBEC PROVINCE...HOWEVER INCREASING INSOLATION SHOULD HELP ENHANCE DESTABILIZATION OF ATMOSPHERE RESULTING IN STRONG MOMENTUM TRANSFER OF WIND FIELDS ALOFT TO THE SURFACE WITH THE STRONGER STORM DEVELOPMENT. SPC HAS ADJUSTED THE RISK OF SEVERE TO BE SLGT FROM VCNTY OF HUL SOUTHWARD TO THE COAST. IN THESE AREAS THE BEST CHANCE FOR DAMAGING WIND GUSTS AHEAD OF FROPA EXISTS. WILL CONTINUE TO PLAY THIS UP IN NEW ZONE ISSUANCE. COLD FRONT MOVES OFF THE COAST EARLY TONIGHT WITH REFRESHING WEST TO NORTHWEST FLOW OF MUCH COOLER AND DRIER AIR ADVECTING ACROSS THE REGION. EXPECT TEMPS TO DROP TO AROUND 50 ACROSS THE NORTH AND TO NEAR 60 ALONG THE DOWNEAST COAST TONIGHT. HIGH PRESSURE BUILDING IN FROM THE WEST WILL PROVIDE A DELIGHTFUL DAY WITH PLEASANT TEMPS AND MUCH LOWER DPTS SATURDAY. SURFACE HIGH PRESSURE WILL MOVE SLOWLY ACROSS THE REGION SATURDAY NIGHT INTO EARLY SUNDAY MORNING. WITH FRONT STALLED JUST SOUTH OF THE REGION EXPECT SOME CLOUDS TO MOVE INTO DOWNEAST AREAS ON SUNDAY. COASTAL WATERS...WILL CONTINUE WITH SMALL CRAFT ADVISORIES AND MENTION LOCALLY HIGHER WINDS AND WAVES IN THE VICINITY OF STRONGER TSTMS TODAY. WINDS EXPECTED TO DIMINISH TONIGHT AND SATURDAY. .CAR...SCA. BT/JH
In the hours before
Special weather statement, Aug 10, 10:52 AM EDT, 2 hours 37 minutes before
MEZ001>006-010-011-015>017-029-030-110000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 1052 AM EDT FRI AUG 10 2001 ...THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN AND DOWNEAST MAINE THIS AFTERNOON... THUNDERSTORMS CAN BE EXPECTED ACROSS NORTHERN AND DOWNEAST MAINE THIS AFTERNOON AS A COLD FRONT APPROACHES FROM THE WEST. THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH. IN ADDITION...A FEW THUNDERSTORMS MAY CONTAIN LARGE HAIL AND TORRENTIAL DOWNPOURS. ALL THUNDERSTORMS WILL CONTAIN DANGEROUS CLOUD TO GROUND LIGHTNING. THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS REMAINS SOUTH OF A HOULTON TO GREENVILLE LINE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR THE LATEST DETAILS OR UPDATES. HEWITT
Nearby
Severe Thunderstorm Warnings in Maine, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.